Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 22, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 17, 2011, 4:25 PM MDT for Garfield County, Colorado. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2011, 4:25 PM MDT (22:25 UTC)
- Expired
- Jul 17, 2011, 6:17 PM MDT
- In force
- 112 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2739 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
519 WGUS55 KGJT 172225 FFWGJT COC045-180130- /O.NEW.KGJT.FF.W.0022.110717T2225Z-110718T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 425 PM MDT SUN JUL 17 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO... * UNTIL 730 PM MDT * AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES OVER ONE INCH OF RAIN HAS FALLEN ON THE HILLS EAST OF HIGHWAY 82 BETWEEN GLENWOOD SPRINGS AND CARBONDALE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GLENWOOD SPRINGS AND CARBONDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3977 10713 3939 10713 3938 10751 3977 10752 $$ PF
1 follow-up statement
135 WGUS75 KGJT 180017 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 617 PM MDT SUN JUL 17 2011 COC045-180030- /O.CAN.KGJT.FF.W.0022.000000T0000Z-110718T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD CO- 617 PM MDT SUN JUL 17 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN GARFIELD COUNTY IS CANCELLED... THE THUNDERSTORM WITH HEAVY RAIN SHOWERS THAT TRIGGERED THE FLASH FLOOD WARNING HAS MOVED INTO RIO BLANCO COUNTY. ANY EXCESS RUNOFF FROM HEAVY RAIN SHOULD HAVE RECEDED...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3977 10713 3939 10713 3938 10751 3977 10752 $$ PF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:27 PM MDT, 58 minutes earlier.
Area forecast discussion, Jul 17, 3:27 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 327 PM MDT SUN JUL 17 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... SHOWERS AND EMBEDDED THUNDERSTORMS GOT OFF TO AN EARLY START TODAY IN RESPONSE TO INCREASED MOISTURE AS MENTIONED IN SEVERAL PREVIOUS DISCUSSIONS. CURRENT PATTERN FEATURED A BROAD HIGH OVER THE CENTRAL PLAINS WHICH WILL DRAW SUBTROPICAL MOISTURE NORTHWARD ACROSS THE REGION THROUGH THE EARLY PART OF THE WEEK. THE MORNING SOUNDING CARRIED JUST UNDER ONE INCH OF LIQUID IN THE COLUMN...PRIMARILY ABOVE THE 550 MB LEVEL. CONSEQUENTLY...EXPECT AFTERNOON AND EVENING STORMS TO GENERATE STRONG WIND GUSTS TO AROUND 35 MPH ALONG WITH BRIEF HEAVY RAIN. STORMS WERE MOVING AT AROUND 20 MPH OR BETTER SO FLOODING NOT A SIGNIFICANT THREAT THIS AFTERNOON AND EVENING. LOCALIZED FLOODING IS POSSIBLE IN AREAS WHERE TRAINING OCCURS...BUT THE PATTERN DOESN'T FAVOR IT. CAPE AND WBZ HEIGHT UNLIKELY TO SUPPORT LARGE HAIL...BUT PEA TO MARBLES ARE POSSIBLE. THOUGH NO DISTURBANCES WERE EVIDENT IN MODEL AND SATELLITE IMAGERY IT WON'T TAKE MUCH TO GENERATE ISOLATED SHOWERS AND THUNDERSTORMS OVERNIGHT. THEREFORE WILL CONTINUE MENTION. PATTERN WILL REMAIN LARGELY UNCHANGED MONDAY INTO TUESDAY. HOWEVER... PERSISTENT MOIST CONVECTION WILL BOTH INCREASE PW AND LOWER THE MOISTURE IN THE COLUMN OVER TIME. CONSEQUENTLY...SHOWERS WILL BECOME MORE EFFICIENT RAIN PRODUCERS AND FLASH FLOODING FROM HEAVY RAIN AN INCREASING THREAT. STORMS WILL BE SLOW MOVING BOTH DAYS...BUT APPEARS THE SUB-CLOUD MOISTURE A BIT LOW FOR MORE THAN LOCALIZED FLOODING MONDAY. BEST CHANCES FOR AN OUTBREAK OF FLOOD PRODUCING STORMS COMES TUESDAY AS MOISTURE LOWERS. AS SUCH WILL CONTINUE WITH MENTION OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAIN. CHANCES FOR LATE NIGHT SHOWERS AND THUNDERSTORMS CONTINUES MONDAY NIGHT AND TUESDAY NIGHT. AS PREVIOUSLY DISCUSSED SOME DRYING MOVING IN FROM THE WEST ON THURSDAY AS A PACIFIC TROUGH PASSES TO THE NORTH FLATTENING THE RIDGE. HOWEVER...EVOLUTION A BIT SLOWER THAN EARLIER PREDICTED SO AREA WILL CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS FAVORING THE HIGHER TERRAIN. TEMPERATURES WILL REMAIN NEAR OR A BIT BELOW SEASONAL NORMS DURING THE PERIOD. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY... STRONG HIGH OVER THE EASTERN PLAINS AND LOWER MIDWEST LOOKS TO RETREAT FARTHER EAST ON THURSDAY AS A STRONGER PIECE OF ENERGY ROTATES THROUGH THE PERSIST NORTHWEST/WEST COAST TROF. THE MAIN PLUME WITH PRECIPITABLE WATER VALUES NEAR AN INCH LOOKS TO BEGIN TO PUSH OVER AND EAST OF THE DIVIDE BUT THERE SHOULD BE ENOUGH MOISTURE TO KEEP SCATTERED CONVECTION ACROSS THE HIGHER TERRAIN IN WESTERN COLORADO WITH LESSER CHANCES IN THE DESERTS AS DRIER AIR FROM THE WEST BEGINS TO PUSH IN. UPPER HIGH CENTERS OVER THE SOUTHEAST STATES BY THE END OF THE WEEK AS THE TROF BEGINS TO LOOSE IT/S GRIP ON THE WEST COAST. THERE IS STILL QUITE A BIT OF SPREAD IN MODEL SOLNS THIS LATE IN THE FORECAST SO WILL NOT MAKE ANY MAJOR CHANGES AT THE MOMENT. GENERALLY THE EURO WANTS TO KEEP THIS TROF IN PLACE FARTHER INTO THE WEEKEND...WHILE MOST ENSEMBLE AND GFS OPERATIONAL GUIDANCE PUSH THE RIDGE BACK WESTWARD...CENTERING THE WESTERN EXTENT OVER THE FOUR CORNERS BY LATE IN THE WEEKEND. BIGGEST QUESTION IS WHAT WILL HAPPEN WITH MOISTURE PLUME WITH RIDGE BUILDING OVERHEAD. FOR NOW WILL KEEP DRY FORECAST IN PLACE FOR THE WEEKEND AS TEMPERATURES BEGIN TO TREND BACK ABOVE SEASONAL NORMALS. && .AVIATION... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS. SCATTERED MVFR CONDITIONS CAN BE EXPECTED NEAR THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH STRONG CELLS. GUSTY OUTFLOW WINDS CAN ALSO BE EXPECTED WITH THESE STORMS ESPECIALLY DURING THE ONSET OF SHOWER AND THUNDERSTORM ACTIVITY. SHOWERS AND THUNDERSTORMS WILL DECREASE IN BOTH STRENGTH AND COVERAGE OVERNIGHT WITH ONLY LOCALIZED MVFR CONDITIONS POSSIBLE. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM......NL LONG TERM.......DP AVIATION........TGJT
Hazardous weather outlook, Jul 17, 5:43 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 543 AM MDT SUN JUL 17 2011 COZ001>014-017>023-UTZ022>025-027>029-181200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 543 AM MDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... MONSOONAL MOISTURE WILL INCREASE ACROSS THE FORECAST AREA TODAY. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND CONTINUE INTO THE EVENING. GUSTY OUTFLOW WINDS ARE POSSIBLE NEAR THESE STORMS AT THE ONSET. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY... A MONSOONAL SURGE WILL CONTINUE TO BRING INCREASED MOISTURE ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THESE STORMS. A DRIER SOUTHWEST FLOW WILL DEVELOP BY THURSDAY FOR A DOWNTURN IN CONVECTIVE ACTIVITY THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.